Transplant patients are at risk for hemodynamic injury and glomerular diseases such as focal segmental glomerulosclerosis (FSGS) and thrombotic microangiopathy (TMA). Calcineurin inhibitors (CNI) can cause various patterns of acute kidney injury (AKI) in transplant patients and their effects must be differentiated from kidney injury due to other agents. Transplant populations are also at risk for atypical infections and malignancies. These conditions and the agents that are used to treat them can then induce their own set of glomerular diseases. We report a patient with hepatitis C who had received an orthotopic liver transplant and then developed recurrent hepatocellular carcinoma, which was treated with the oral tyrosine kinase inhibitor (TKI) sorafenib. In a manner temporally related to the initiation of the TKI, progressive AKI and high-grade rising proteinuria were noted. A biopsy disclosed FSGS and concomitant TMA. Despite the discontinuation of the TKI and high-dose steroid treatment, the patient developed end-stage renal disease and was initiated on hemodialysis. After determining the TKI as the probable culprit, as opposed to CNIs, the patient successfully received a living related renal transplant. CNIs are used to maintain renal and hepatic allografts without the development of hematuria, significant proteinuria, or significant impairment of renal function. It is noted that the pathologic phenotype observed in this case is only the second reported case of concomitant TMA and FSGS in a sorafenib-treated patient.
Copyright © 2018 Elsevier Inc. All rights reserved.